[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.65.227. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Download PDF
Figure. Retinal images before and after 2 months of oral prednisone therapy. Fluorescein angiography (FA) of the patient's right (A) and left (B) eyes at the initial visit demonstrated early staining of punctate foveal lesions (arrows). The spots have nearly completely resolved in both the right (C) and left (D) eyes with therapy 3 months later. Optical coherence tomography, shown for only the right eye before (E) and after (F) therapy, reveals the retinal pigment epithelial location of these lesions (arrowheads) and similar resolution.

Figure. Retinal images before and after 2 months of oral prednisone therapy. Fluorescein angiography (FA) of the patient's right (A) and left (B) eyes at the initial visit demonstrated early staining of punctate foveal lesions (arrows). The spots have nearly completely resolved in both the right (C) and left (D) eyes with therapy 3 months later. Optical coherence tomography, shown for only the right eye before (E) and after (F) therapy, reveals the retinal pigment epithelial location of these lesions (arrowheads) and similar resolution.

1.
Fraunfelder FW. Drug-induced ocular inflammatory diseases.  Drugs Today (Barc). 2007;43(2):117-123PubMedArticle
2.
Wefers Bettink-Remeijer M, Brouwers K, van Langenhove L,  et al.  Uveitis-like syndrome and iris transillumination after the use of oral moxifloxacin.  Eye (Lond). 2009;23(12):2260-2262PubMedArticle
3.
Hinkle DM, Dacey MS, Mandelcorn E,  et al.  Bilateral uveitis associated with fluoroquinolone therapy.  Cutan Ocul Toxicol. 2012;31(2):111-116PubMedArticle
4.
Grijalva CG, Nuorti JP, Griffin MR. Antibiotic prescription rates for acute respiratory tract infections in US ambulatory settings.  JAMA. 2009;302(7):758-766PubMedArticle
Research Letters
Oct 2012

Levofloxacin-Associated Panuveitis With Chorioretinal Lesions

Author Affiliations

Author Affiliations: Wilmer Eye Institute, Johns Hopkins University School of Medicine, Baltimore, Maryland (Dr Butler); and Casey Eye Institute, Oregon Health and Science University and Portland VA Medical Center, Portland (Dr Suhler).

Arch Ophthalmol. 2012;130(10):1342-1344. doi:10.1001/archophthalmol.2012.2260

Drug-induced uveitis is a rare complication of many commonly prescribed medications, including bisphosphonates, sulfonamides, multiple vaccines, and topical β-blockers.1 Recently, a uveitis-like syndrome with iris transillumination defects and pupillary mydriasis associated with oral moxifloxacin use has been described.2 Fluoroquinolones are an increasingly recognized cause of bilateral uveitis,3 although the visual significance is often minimal. Herein, we describe a visually disabling but reversible manifestation of levofloxacin-associated panuveitis.

Report of a Case

In July 2010, a 68-year-old woman without pertinent medical or ocular history visited our uveitis clinic because of decreased vision and floaters bilaterally for 5 days. Two weeks prior, she was bitten by a dog and was prescribed prophylactic levofloxacin. After 4 days of therapy, she noted painless bilateral palmar macules and pustules, followed a day later by blurred vision and floaters in both eyes. She discontinued levofloxacin and was referred to us. Other long-term medications she had been receiving at the time of the initial visit included atenolol, amlodipine besylate, rabeprazole sodium, diphenhydramine hydrochloride, and low-dose aspirin; however, none of these represented a new exposure. Further, the patient was bitten by her own dog whose immunizations were up to date, so rabies vaccination was not necessary.

Her visual acuity was 20/500 OU and intraocular pressure was 8 mm Hg OU. Biomicroscopic examination revealed small, nongranulomatous keratic precipitates, 1+ anterior chamber cell and flare, 1+ to 2+ vitreous cells and 1+ haze, and multiple hypopigmented punctate lesions in the foveae in both eyes. These lesions demonstrated early staining on fluorescein angiography (Figure, A and B) and nodular increased reflectivity at the level of the retinal pigment epithelium on optical coherence tomography (Figure, E). Color fundus photographs were not available.

After confirming negative results on chest radiography and syphilis serology, we initiated oral prednisone, 60 mg/d with an extended taper. At each successive visit, her visual acuity and symptoms improved. After completion of a 2-month prednisone taper, her visual acuity was back to baseline (20/40 OU), limited only by preexisting cataracts. The punctate lesions had nearly completely resolved on both examination and ancillary testing (Figure, C, D, and F).

Comment

To our knowledge, this is the second reported case3 of levofloxacin-associated uveitis; moreover, we are aware of no other cases of drug-induced chorioretinal lesions. Quite atypical of drug-induced uveitis, our patient had temporary legal blindness in both eyes, which responded to antibiotic dechallenge and oral corticosteroid therapy. However, visual recovery was not prompt, resulting in many weeks of disability and anxiety in the face of an uncertain prognosis. As prescription rates of other antibiotic classes have decreased during the past 2 decades with increased attention toward antibiotic-resistance prevention, fluoroquinolone use has increased as much as 5-fold in the ambulatory setting owing to its broad-spectrum coverage.4 As such, levofloxacin-associated uveitis, although rare, may be increasingly encountered. Health care practitioners should be aware of this entity and promptly refer any suspected cases for ophthalmological evaluation.

Back to top
Article Information

Correspondence: Dr Butler, Wilmer Eye Institute, Johns Hopkins University School of Medicine, Division of Ocular Immunology, 1800 Orleans St, Woods Bldg, Room 472, Baltimore, MD 21287 (nbutle10@jhmi.edu).

Financial Disclosure: None reported.

Additional Contributions: George Petricek, BA, of Casey Eye Institute's ophthalmic photography department, assisted with the Figure.

References
1.
Fraunfelder FW. Drug-induced ocular inflammatory diseases.  Drugs Today (Barc). 2007;43(2):117-123PubMedArticle
2.
Wefers Bettink-Remeijer M, Brouwers K, van Langenhove L,  et al.  Uveitis-like syndrome and iris transillumination after the use of oral moxifloxacin.  Eye (Lond). 2009;23(12):2260-2262PubMedArticle
3.
Hinkle DM, Dacey MS, Mandelcorn E,  et al.  Bilateral uveitis associated with fluoroquinolone therapy.  Cutan Ocul Toxicol. 2012;31(2):111-116PubMedArticle
4.
Grijalva CG, Nuorti JP, Griffin MR. Antibiotic prescription rates for acute respiratory tract infections in US ambulatory settings.  JAMA. 2009;302(7):758-766PubMedArticle
×